Alert archive / Colorado / High Wind Watches in 2023
High Wind Watch 13, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind watch at Dec 2, 2023, 4:05 AM MST for El Paso County, Fremont County, Teller County, Colorado. It took effect at Dec 2, 2023, 8:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 2, 2023, 4:05 AM MST (11:05 UTC)
- In effect from
- Dec 2, 2023, 8:00 PM MST
- Expired
- Dec 2, 2023, 11:25 AM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties El Paso County, CO, Fremont County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 11.1 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126 WWUS75 KPUB 021105 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 405 AM MST Sat Dec 2 2023 COZ081-082-084-022300- /O.NEW.KPUB.HW.A.0013.231203T0300Z-231203T1500Z/ Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- 405 AM MST Sat Dec 2 2023 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible in Northern El Paso County along and West of Interstate 25. West winds 30 to 40 mph with gusts up to 75 mph possible in Teller County. * WHERE...Northern El Paso County along and west of Interstate 25 as well as Teller County and the Rampart Range. * WHEN...From this evening through Sunday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
460 WWUS75 KPUB 021825 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1125 AM MST Sat Dec 2 2023 COZ081-082-084-030230- /O.UPG.KPUB.HW.A.0013.231203T0300Z-231203T1500Z/ /O.NEW.KPUB.HW.W.0017.231203T0300Z-231203T1500Z/ Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- 1125 AM MST Sat Dec 2 2023 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...The strongest winds will occur on the east facing slopes of Pikes Peak and along the east slopes of the Rampart Range. Damaging winds may reach out as far as the I-25 corridor. * WHEN...From 8 PM this evening to 8 AM MST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ COZ072>075-079-080-030230- /O.NEW.KPUB.HW.A.0014.231203T0900Z-231204T0000Z/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- 1125 AM MST Sat Dec 2 2023 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... * WHAT...West winds 30 to 50 mph with gusts up to 75 mph possible. * WHERE...The east slopes of the Sangre De Cristo mountains and the east slopes of the Wet mountains. * WHEN...From late tonight through Sunday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ COZ078-087-030230- /O.NEW.KPUB.HW.A.0014.231203T0900Z-231204T0000Z/ Wet Mountain Valley Below 8500 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 1125 AM MST Sat Dec 2 2023 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 65 mph possible. * WHERE...The Wet Mountain Valley and Huerfano County. * WHEN...From late tonight through Sunday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Hodanish
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Dec 1, 10:54 PM MST, 5 hours 11 minutes earlier.
Area forecast discussion, Dec 1, 10:54 PM MST, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1054 PM MST Fri Dec 1 2023 .SHORT TERM...(This evening through Saturday) Issued at 250 PM MST Fri Dec 1 2023 Key Messages... - Winds picking up tonight in the mountains and becoming windy to very windy tomorrow most areas. - On and off snow and blowing snow in the mountains, especially central mountains. - Near critical fire weather conditions over the plains tomorrow. Currently... Scattered showers were noted over the west slope and were pushing over the divide at 2 pm. This activity was associated with another in a series of weak short waves moving through the broad mid level trough which was over our region. Temps over the region at this hour were in the lower 30s to lower 4os plains, and in the 30s in the larger valleys. Mtn top temps were near 10F or lower and indicate rather strong lapse rates over the region given the 40s over the plains. Tonight... Winds will be picking up over the mtn top as the night progresses. This is in response to mid level flow increasing and winds becoming more westerly. This in turn will start to ramp up the snow development over the central mts as the flow becomes more zonal with time. However, snowfall amounts are not expected to be all that heavy tonight, with amounts in the 1 to 3 inch range, mainly in the central mtns. As the short wave moving towards the region crosses the area this evening, some snow showers will likely make it onto the plains, especially in the Pike Peak region, at elevations mainly above 6000 ft. SOme light accums will occur at the highest elevations, while down across N El Paso county the grass *may* turn white is some areas. It'll be chilly once again tonight and expect lows in the 10s across the plains, single digits valleys and AOA zero mtn tops. Tomorrow... The key weather word for tomorrow is ... WIND. It is going to be windy nearly all areas by afternoon, with the brunt of it over the southern mtns and southern I-25 corridor region. Winds in these regions will likely be pushing gusts in the 50 mph range by afternoon. Over the rest of the valleys and mtns it will be windy with wind gusts more in the 35 to 45 mph. The only areas which will see less wind will be areas north of a line from roughly the USAF to KLHX to areas south of KLAA as wind gusts in these regions will peak out a 20 to 30 mph. Temps tomorrow over the plains will be 4 to 8F warmer than todays max temps. It will be several degrees colder in the mountains tomorrow. With min RH values in the 15 to 20 percent range, we will see near critical fire weather conditions tomorrow over the plains. The snow in the (central) mountains will be the greatest during the morning with the snow decreasing in the afternoon. However, with the winds, blowing snow will be an issue across the higher terrain tomorrow, especially where fresh snow has fallen (central mtns). .LONG TERM...(Saturday night through Friday) Issued at 250 PM MST Fri Dec 1 2023 Key Messages: - Snow continues to fall Saturday Night into Sunday. Impacts likely (80%) over the mountain pass areas. - Windy on Sunday. Warm and calmer conditions take over next week. Saturday Night-Sunday... The main axis of the passing upper-level trough will continue to push eastwards Saturday Night into Sunday. Good orographic lift and moisture advection into our mountains along with this system will lead to continued snowfall across parts of our higher terrain. At this time, the main snow impacts will be along parts of our Central Mountains, mainly the higher elevations of the Sawatch Range. General amounts of 6-8 inches are expected, but localized areas near the higher peaks will easily get upwards of a foot, while some parts of northwest Lake County could be seeing upwards of 20 inches or so. The rest of our mountain peaks may also see some snowfall, but amounts do not look very impactful and will generally remain in the 1-3 inch range. Along with this, breezy northwest flow will continue across the area, leading to blowing snow and very dangerous travel in some of the mountain passes where snow has fallen. Looking at Sunday, while snow will slowly wane throughout the day into the afternoon, the gusty northwest winds will set in over most of our CWA, although a bit stronger over the mountains compared to the plains. High temperatures will also start to warm on the back side of the trough, with the plains climbing into the high-40s to mid-50s while the valleys remain largely in the 40s. Monday Onwards... The weather will calm across the area as an upper-level ridge begins to build in over our region. Temperatures will soar to well above- average, with highs over the plains consistently in the 60s this week. Winds will be much weaker aside from some gap flow on Monday afternoon, and skies will start to clear as high pressure builds in. Overall, a calm weather week until next weekend at least. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1050 PM MST Fri Dec 1 2023 Patchy stratus across the southeast plains to diminish through the overnight hours, as drier air within increasing northwest flow aloft moves across the area. Gusty northwest winds of 25-35kts can be expected to develop at COS, PUB and ALS between 16Z-18Z Sat, with winds decoupling aft 00Z, leading to the potential for llws late in this taf period, mainly at COS. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 2 PM Saturday to 5 PM MST Sunday for COZ058-060. Winter Weather Advisory until 11 PM MST this evening for COZ068. && SHORT TERM...HODANISH LONG TERM...GARBEROGLIO AVIATION...MW
Hazardous weather outlook, Dec 1, 11:03 PM MST, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1103 PM MST Fri Dec 1 2023 COZ058>089-093>099-030615- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1103 PM MST Fri Dec 1 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Light snow will continue overnight across the mountains where additional amounts of up to 1 inch will be possible, particularly across the Sawatch and Mosquito ranges. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of snow and strong northwest winds will spread into the mountains Saturday afternoon and continue through Sunday before decreasing Sunday evening. Additional accumulations of 6 to 12 inches with locally higher amounts will be possible across the Sawatch and Mosquito ranges. Strong winds will cause widespread blowing and drifting snow across the higher peaks and passes. The southwest mountains and Sangre De Cristo mountains will see snow showers at times with additional accumulations of up to 2 inches. West to northwest winds will increase Saturday night across the mountains and spread into the adjacent lower elevations on Sunday. Gusts up to 70 mph will be possible in the mountains with gusts up to 55 mph spreading into the adjacent lower elevations along and west of I-25 towards Sunday morning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 31/23
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 11:25 AM MST | High Wind Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more | 7 hr |
| Dec 2, 11:25 AM MST | High Wind Warning | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more | 27 hr |
| Dec 2, 2:08 PM MST | Winter Storm Warning | PUB | Chaffee, Lake, Saguache | 36 hr |
| Dec 2, 2:08 PM MST | Winter Weather Advisory | PUB | Chaffee, Lake | 27 hr |
Nearby
High Wind Watches in Colorado, 2023Every high wind watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.